Georgia, 2002

Lightning Strike in Georgia, January 22, 2002

January 22, 2002 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 22, 3:15 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 22, 3:15 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EST TUE JAN 22 2002

OVERVIEW:RAPIDLY RETURNING MOISTURE IN WAA FROM WEST TO EAST AS WARM
FRONT ALONG FL COAST MOVES NORTH. MODEL TIMING PROBLEMS CONTINUE.

SHORT TERM:WARM FRONT MOVES NORTH ACROSS STATE TONIGHT INTO TN
VALLEY WED. PRECEDED BY RAIN. SYSTEM RELOADS WEDNESDAY. WILL KEEP
SCATTERED PRECIP DUE TO MOST OF STATE BEING IN WARM SECTOR. LOOKING
FOR AN INSITU WEDGE EXTREME NORTHEAST UNTIL WED AFTERNOON. FRONT
MOVES INTO STATE THURSDAY AS TROF MOVES OUT OF SOUTHWEST TO MS
VALLEY.

EXTENDED:LOOK FOR PRECIP TO LINGER INTO FRIDAY, PER SLOWER CANADIAN.
SAT-MON LOOK DRY WITH NEXT SYSTEM ON TUESDAY. RAPID WARM UP WED WITH
SUN AND RAIN OFFSET THURSDAY WITH WAA AHEAD OF FRONT.

CAUTION. CONTINUE IDEA OF CONVECTION THURSDAY...SOME POSSIBLE
SEVERE. ALSO POSSIBLE FLOODING NORTH. THOUGH LOOKS LIKE GREATEST
THREAT EXTREME NORTH. 4 IN+? OVER REMAINDER OF NORTH AHEAD OF FRONT,
IF TRAINING COULD ALSO SEE. WILL UPDATE SPS.

FORECAST CONFIDENCE:EXACTNESS OF ENDING, SEVERITY, AND ENDING OF
PRECIP UNCERTAIN DUE TO MODELS NOT HANDLING SITUATION WELL THROUGH
FORECAST PERIOD.

FCSTID = 24

ATL  49 69 53 68 /  99+ 30 30 99+
AHN  46 62 51 69 /  90 30 20 90
GVL  45 60 54 62 /  99+ 60 40 99+
RMG  48 69 52 67 /  99+ 60 50 99+
CSG  52 75 55 73 /  50 30 20 70
MCN  50 76 55 74 /  50 30 20 50

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Special weather statement, Jan 22, 3:47 PM EST, 3 hours 33 minutes before
GAZ001>009-011>016-019>025-027-030>037-041-043>047-230045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EST TUE JAN 22 2002

...HEAVY RAIN POSSIBLE OVER NORTH GEORGIA BEGINNING WEDNESDAY...

SEVERAL WEATHER SYSTEMS WILL MOVE ACROSS GEORGIA TONIGHT INTO AT
LEAST EARLY FRIDAY. EACH SYSTEM COULD BRING FROM ONE TO TWO INCHES
OF RAIN IN SOME LOCATIONS.

RAINFALL FROM EARLIER THIS WEEK RESULTED IN THE GROUND OVER NORTH
GEORGIA BECOMING QUITE WET. THIS MEANS THAT ADDITIONAL RAINFALL
COULD CAUSE THE DANGER OF LOCALIZED FLOODING OVER NORTH
GEORGIA...ESPECIALLY NORTH OF A ROME TO TOCCOA LINE.

EXACT TIMING OF THE OCCURRENCE OF THESE EVENTS REMAINS UNCERTAIN. OF
THE SYSTEMS MOVING THROUGH THE STATE...THE ONE ON THURSDAY WILL
PRESENT THE GREATEST THREAT OF PRODUCING HEAVY RAIN. AS WE APPROACH
THE UPCOMING EVENT...MORE DETAILS WILL BE PROVIDED.

PERSONS IN LOW LYING FLOOD PRONE AREAS ARE URGED TO KEEP ABREAST OF
THIS DEVELOPING SITUATION AND BE PREPARED TO TAKE PRECAUTIONARY
ACTIONS.

VW

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
January 22, 7:20 PM EST
Where
Gwinnett County, Suwanee
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post of Lawrenceville reported that lightning struck and set on fire a two-story home in Suwanee. The fire caused extensive damage to the home. The house was vacant at the time of the incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277856.